Alternatives to MTX?

Hello wonderful people. My euphoria has been short lived. I have had a letter and a phone call stating I have to re-instate my weekly injections of MTX even though I feel so ill and my bones so sore. I have said I want to try on Hydroxy for a month to see how I get on, Then when I see the consultant in July she will see what else I can be given :(

Must admit feel a bit pressured is my choice and my body. Anyone else been put on something different and had to fight for it ? Gentle hugs xxxx

10 Replies

  • Who sent the letter?? and why cant you try the hydroxy for one month?? surely you get some choice??

  • Hi Summer. Thank you for answering my question. x

    I got the letter from the Consultant and the phone call from the RA nurse. My GP doesn't want to know as I am a 'RA' patient..feel that I have to fight for things. The OT is brilliant and is going to back me up with a fatigue diary to prove I am feeling good. I have changed beds, watered the garden and done lots of housework...first time I have felt like this in 18 months.

    I am sero-neg and have had an ANA test for photosensitive connective tissue. So frustrating as my body and want a decent quality of life with my family. :/ xx

  • I am sero negative too.. and had a postive ana test but I DONT know what it is for? my consultant is considering hydroxy for me.. but in concerned re impact on eye sight.. as yet no glasses.. but I HAVE RETINAL PIGMENTATION on the back of one eye.. called bears paw print which would make monitoring difficult,,

  • This sounds pretty absurd to me? If you are getting on well with Hydroxy then that's great and no one should be telling you otherwise to my mind - unless radiological evidence and blood say otherwise and even then it's your right to remain on a medicine that you can take in addition to other DMARDs anyway? Did you get the results of your ANA yet? It could be that Plaquenil/ Hydroxy is the drug for you - each of us have different drugs that work for us and some that don't.

    They may want you to add MTX back in if they feel Hydroxy alone is not enough? It is your right to refuse of course. I did notice my consultant and GP both seem quite set on MTX for me as opposed to Hydroxy or the two together but they have explained that this is because they don't think Hydroxy on it's own will make much difference to my RA. I am going to ask about taking it again with my 12.5mg injectable MTX because the side effects are much less now that I've come down to this smaller dose - I'm only feeling very tired and last night after injecting I felt terribly sick but I can handle both of these - it's just the whole week of nausea plus horrible taste I was unable to handle.

    But perhaps if MTX is reintroduced you won't feel quite so lousy? Trust your instincts - it's such a vague science that I think it's probably a case of patient knows best with these DMARDs. Tilda x

  • I have decided they can offer me an alternative to MTX...speaking to people there are other alternatives and I think MTX is the cheapest so they try and keep you on suits some people but I don't want the cure to be worse than my illness.

    Will look forward to seeing what kind of 'row' I will get from my consultant.

    Thank you for helping :D Fiona xx

  • Hi Fiona

    I do think it would be helpful for you to be able to talk things through with your rheumatology team rather than just be told by letter that you shouls start this drug.

    However, I think you may have some misunderstandings about MTX. It is not recommended because it is the cheapest option, and I don't think there would be a great price difference between MTX and the other non-biologic DMARDs. MTX is considered to be the most effective of the standard DMARDs, whereas hydroxychloroquine is considered one of the mildest and will therefore not always be effective enough. You mentioned that you are feeling very unwell and that your bones are sore and I think this is why they want you to try a stronger drug, which is more likely to help.

    You mentioned that they were asking you to 're-instate' MTX injections. How long were you on them before? If they hadn't had long enough to kick in, you might need to persist with them to get things under control. Is there something in particualar that's worried you about MTX, or have you been having bad side effects? In your last comment you said you didn't want the treatment to be worse than the illness. This would not normally be the case, but of course MTX won't suit everyone, and if you have had side effects they may need to consider an alternative.

    If it would help for you to talk things through with someone before you speak to your rheumatology team you would be more than welcome to call the helpline. We are available Mon-Fri, 9.30-4.30 on 0800 298 7650.

    Kind regards


    (NRAS Helpline)

  • Hi Victoria. I took your advice and phoned the helpline, the lady was very nice.

    I have been on MTX both tablets 17.5mg and sub-cut injections 17.5 mg for 12 months now and the side effects make me ill, my bones are painful,fatugue level high and sickness.

    After feeling so ill and speaking to my OT - I stopped taking the MTX 3 weeks ago and feel brilliant and only taking Hydroxy 200mg x daily. Still waiting for the ANA test for photosensitive and joint pain.

    I will no doubt find out the prognosis in July when I go but will refuse to take MTX and ask for an alternative if I need to have one.

    Regards Fiona

  • Hi Fiona

    Glad you called the helpline. There is a lot of talk about 'shared decision making' in the NHS, so I think it's reasonable, especially given your past experiences with MTX for you to be more involved in the decision on the best course of treatment. If they feel hydroxychloroquine (HCQ) isn't strong enough then perhaps they can look at an option other than MTX. Also, if they explaned why they thought HCQ wasn't working enough that might help. Good communication can make a huge difference in how you feel about your medication!

    I hope things go well when you discuss this with the rheumatologist.

    Kind regards


  • Fiona I see that you have only been off MTX for 3 weeks so that might be why you are still feeling so good. I came off the same dose of Metoject as you for a month as well, as dropping HCQ ,and only started to flare up after 3 weeks. My RA came back fully after 4 weeks and took a few weeks at the same dose as before, 17.5, to get it back under control. However, like yourself I still can't tolerate this dose of MTX - nor could I bear 15mg so I'm now down to 12.5 and feeling much better despite the fact that I'm starting to seize up again now. But it does seem to stay in the system for about 3 or 4 weeks so you might find you suddenly start flaring again at some point. Have you tried Leflunomide yet? That might be a good alternative to MTX for you if not? I'm not keen to try it because I have quite high blood pressure already but I would if this wasn't the case. Tilda x

  • Good on you for fighting for what you think is best for your body! Thankyou you have given me strength. I´m going to see my doctor in July and want to change med¨s too. Hope it goes well. :) Poppy

You may also like...